ABSTRACT: In recent years, there has been a substantial increase in opioid use and abuse, and in opioid-related fatal overdoses. The increase in opioid use has resulted at least in part from individuals transitioning from prescribed opioids to heroin and fentanyl, which can cause significant respiratory depression that can progress to apnea and death. Heroin and fentanyl may be used individually, together, or in combination with other substances such as ethanol, benzodiazepines, or other drugs that can have additional deleterious effects on respiration. Suspicion that a death is drug-related begins with the decedent’s medical and social history, and scene investigation, where drugs and drug paraphernalia may be encountered, and examination of the decedent, which may reveal needle punctures and needle track marks. At autopsy, the most significant internal finding that is reflective of opioid toxicity is pulmonary edema and congestion, and frothy watery fluid is often present in the airways. Various medical ailments such as heart and lung disease and obesity may limit an individual’s physiologic reserve, rendering them more susceptible to the toxic effects of opioids and other drugs. Although many opioids will be detected on routine toxicology testing, more specialized testing may be warranted for opioid analogs, or other uncommon, synthetic, or semisynthetic drugs.